Alert archive / Minnesota / Tornado Warnings in 1998

Tornado Warning 34, NWS Duluth, MN

July 14, 1998Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this tornado warning at Jul 14, 1998, 5:12 PM CDT for Carlton County, Saint Louis County, Minnesota. It was in force for 33 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 1998, 5:12 PM CDT (22:12 UTC)
Expired
Jul 14, 1998, 5:45 PM CDT
In force
33 min
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Carlton County, MN, Saint Louis County, MN

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:55 PM CDTThunderstorm Wind 52Duluth, MN
Jul 14, 5:55 PM CDTThunderstorm Wind 52Saginaw, MN
Jul 14, 5:55 PM CDTHail 0.75Saginaw, MN
Jul 14, 5:55 PM CDTThunderstorm Wind 52Hermantown, MN
Jul 14, 5:55 PM CDTHail 0.88Hermantown, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 1998-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 1998-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2066 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WFUS1 KDLH 142212 RRA
TORDLH
MNC017-137-142245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
512 PM CDT TUE JUL 14 1998

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN CARLTON COUNTY IN NORTHEASTERN MINNESOTA
  SOUTHWESTERN ST. LOUIS COUNTY IN NORTHEASTERN MINNESOTA

* UNTIL 545 PM CDT

* AT 505 PM CDT...SKYWARN SPOTTERS INDICATED A TORNADO 40 MILES WEST
  OF DULUTH... MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SAWYER BY 525 PM
  BROOKSTON BY 530 PM

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

ERF


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 14, 2:00 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 14, 2:00 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
200 PM CDT TUE JUL 14 1998

FCST PRBLM FOCUS ON STG CONV OVR NE MN TONGHT.

OUTFLOW FRM TSTMS THIS AM ALG WITH VORT LOBE MVG THRU N CNTRL MN HLPG TO
PRVD THE LIFT FOR CONV THS PM. STG MSTR CONV OVR N CNTRL MN WITH HI
INSTABILITY AND JUICE PROMPTG SVR WATCH FOR PTNS OF NE MN THRU 8PM. BEST
THREAT THRU LATE PM SEEMS TO BE S OF KDLH-N CASS CNTY LN...WHERE BEST
HEATING IS OCCURING. AGREE WITH KMKE AND SPC ABT WAITING A BIT FOR NW
WI. MDLS VRY DISORGANIZED WITH CURR SITUATION...BUT SEEMS NGM HAS BEST
HNDL ON THIS AFTN WX. FIRST WAVE MOVS THRU NE MN THIS PM...WITH THE MAIN
CDFNT MOVG INTO NE MN/NW WI WED AM. ALL MDLS MOV UP ANTHR WAVE WITH THIS
FEATURE WITH GUD H3 DIV FM RRQ OF JET MOVG THRU ONT BY 12Z. AM A BIT
CONCERNED CURR SVR WX OVR MN MAY AID IN STBLZG AMS SMWHT OVR NE
MN...HWVR ABNT JUICE AND STG DIV ALF STILL REASON TO KEEP GOOD CHC POPS
OVRNGHT. CURR FCST OF LOWS IN THE 60S LUKS GUD. ON WEDNESDAY...HI
PRESURE USHERS SOME RELIEF TO NORTHEAST MINNESOTA AND NORTHWEST
WISCONSIN IN THE FORM OF COOLER AND DRIER AIR IN NORTHWEST FLOW. BY
THURSDAY...NORTHEAST FLOW USHERS IN MUCH COOLER AIR FOR LAKESIDE AREAS
NORTHEAST MIbNNESOTA...THE AIR CONDITIONER WILL BE TURNING BACK ON.

WORK CCF PRODUCT...WRK ZNS ON THE WAY
CCFDLH  063/082  057/072  115200

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:11 AM CDTSevere Thunderstorm WarningDLHSaint Louis44 min
Jul 14, 11:53 AM CDTSevere Thunderstorm WarningDLHItasca62 min
Jul 14, 12:53 PM CDTSevere Thunderstorm WarningDLHItasca57 min
Jul 14, 12:59 PM CDTSevere Thunderstorm WarningDLHCass66 min
Jul 14, 2:03 PM CDTSevere Thunderstorm WarningDLHCass62 min
Jul 14, 3:04 PM CDTSevere Thunderstorm WarningDLHCass41 min
Jul 14, 3:46 PM CDTSevere Thunderstorm WarningDLHCass59 min
Jul 14, 5:35 PM CDTSevere Thunderstorm WarningDLHCarlton, Pine60 min
Jul 14, 5:35 PM CDTSevere Thunderstorm WarningDLHSaint Louis60 min
Jul 14, 6:37 PM CDTSevere Thunderstorm WarningDLHPine63 min

Nearby

Tornado Warnings in Minnesota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.